Georgia, 2012

Damaging Winds in Georgia, August 15, 2012

August 15, 2012 · NWS CHS · 2 events in 1 county or zone

With a weak trough aloft and a stalled front located near the region, thunderstorms developed across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

With a weak trough aloft and a stalled front located near the region, thunderstorms developed across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 15, 2:58 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 15, 2:58 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
358 PM EDT WED AUG 15 2012

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL MOVE
TOWARD THE REGION THIS EVENING. THE FRONT WILL CONTINUE TO SLOWLY
MOVE SOUTHEAST BEFORE DISSIPATING ALONG THE COAST ON THURSDAY. A
STRONGER COLD FRONT WILL APPROACH FROM THE NORTHWEST ON FRIDAY
THEN LINGER ALONG THE SOUTHEAST COAST THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
ISOLATED CONVECTION STILL GOING OVER THE EXTREME SOUTHEAST
FORECAST AREA...WITH CONVECTION STRUGGLING TO FORM ELSE WHERE.
SEEING A HINT OF VERY WEAK CONVECTION/SHOWERS TRYING TO FORM ALONG
THE SEA BREEZE...WHICH IS PINNED CLOSE TO THE COAST. STILL NO
CONVECTION UPSTREAM OF THE REGION OVER THE SC. CONVECTION LIKELY
INHIBITED SO FAR DUE TO LOWER CLOUD DECK THIS MORNING...WHICH HAS
SLOWED TEMP RISE. STILL EXPECTING ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS TO DEVELOP ACROSS THE REGION...BUT NOT SURE IF
IT WILL TRY TO DEVELOP CLOSER TO THE COAST WITH THE SEA
BREEZE...OR FURTHER INLAND WITH THE APPROACHING FRONT AND UPPER
TROUGH. HAVE KEPT LOW END CHANCE POPS FOR MAINLY THE NORTHERN HALF
OF THE REGION THROUGH THIS EVENING.

LATEST RUC ANALYSES SHOW HIGH VALUES OF DOWNDRAFT CAPE /1100-1300
J/KG/ ACROSS THE EASTERN PORTIONS OF SC AND GA. THIS ALONG WITH
BULK SHEAR VALUES OF 25-30 KTS AND MIXED LAYER CAPE VALUES OF
3000-3500 J/KG WILL MEAN THERE IS STILL A CHANCE FOR ISOLATED
SEVERE STORMS THROUGH THIS EVENING. HOWEVER...CONFIDENCE IN THE
SEVERE WEATHER PROBABILITIES CONTINUE TO BE LOW GIVEN CURRENT
LACK OF OVERALL CONVECTION THIS LATE IN THE AFTERNOON. IF STORMS
BECOME STRONG/SEVERE...IT WILL BE MUCH LATER THIS AFTERNOON AND
INTO EARLY EVENING...AND LIKELY OVER THE EASTERN 1/3 OF THE SC
FORECAST AREA.

TONIGHT...EXPECT ANY CONVECTION TO DISSIPATE AS IT MOVE EASTWARD
ALONG WITH THE UPPER SHORTWAVE AXIS WELL TO THE NORTH. MIN TEMPS
PRETTY CLOSE TO SEASONAL NORMALS...GENERALLY IN THE LOWER TO MID
70S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
ANOTHER IN A SERIES OF WEAK MID LEVEL DISTURBANCES MOVING THROUGH
THE LARGER SCALE TROFFINESS IN THE EASTERN HALF OF NORTH AMERICA
WILL PASS THROUGH THE REGION ON THURSDAY. HOWEVER...THE DISTURBANCE
WILL BE WEAKENING A BIT AS IT MOVES THROUGH...AND THE WEAK SURFACE
FRONT WILL STALL OVER THE MIDLANDS AND ESSENTIALLY BECOME A LEE
TROF...LIMITING SURFACE CONVERGENCE TO LOCATIONS NEAR THE COAST. FOR
THAT REASON...THE BEST CHANCE OF AFTERNOON CONVECTION LOOKS TO BE
NEAR THE BEACHES WITH THE SEA BREEZE PINNED.

FRIDAY IS A BIT TRICKIER. UPPER FLOW FLATTENS OUT A BIT BETWEEN
SYSTEMS...BUT THE LEE TROF LOOKS LIKE IT COULD BECOME MORE ACTIVE
LATER IN THE AFTERNOON. FOR THAT REASON...THE BEST CHANCE OF POPS
WILL SHIFT TO INLAND LOCATIONS. ANY CONVECTION WILL PROBABLY HOLD
OFF UNTIL LATER IN THE DAY INTO THE EVENING WITH THE LACK OF ANY
SYNOPTIC SCALE FORCING.

FRIDAY COULD ALSO GET A BIT WARMER THAN I CURRENTLY HAVE IN THE
FORECAST WITH HEAT INDICES ECLIPSING THE 100 MARK IN QUITE A FEW
LOCATIONS...BUT I THINK THEY WILL STAY BELOW ANY ADVISORY CRITERIA.

BY SATURDAY...EIGHTS LOWER AGAIN IN RESPONSE TO A STRONGER SHORTWAVE
DIGGING INTO THE EAST. THE CHANCES OF AFTERNOON CONVECTION WILL GO
UP WITH MORE FORCING...ESPECIALLY DURING THE LATE AFTERNOON AND
EVENING HOURS AS A 100 KNOT UPPER JET MOVES INTO THE OHIO RIVER
VALLEY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MEDIUM RANGE GUIDANCE IS IN GOOD AGREEMENT INDICATING AN UNSETTLED
PATTERN FOR MOST OF THE LONG TERM PERIOD. BROAD UPPER LEVEL
TROUGHING WILL PERSIST ACROSS THE EASTERN UNITED STATES INTO THE
MIDDLE OF NEXT WEEK...WITH A COLD FRONT GETTING HUNG UP ALONG THE
SOUTHEAST COAST. SEVERAL WAVES OF LOW PRESSURE PASSING ALONG THE
FRONT WILL CAUSE THE FRONT TO OSCILLATE BACK AND FORTH ACROSS THE
AREA THROUGH MOST OF THE PERIOD. CHANNELED VORTICITY ALONG THE
EASTERN PERIPHERY OF THE TROUGH COMBINED WITH AN AXIS OF DEEP
MOISTURE OVER THE AREA WILL RESULT IN A SOLID CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK. HIGH TEMPERATURES
WILL TREND SLIGHTLY BELOW NORMAL THROUGH THE LONG TERM PERIOD.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
VFR THROUGH TONIGHT AT BOTH KSAV AND KCHS. THE LATE MORNING
STRATUS DECK HAS BEGUN TO DRY OUT AS THE COLD FRONT PUSHES IN FROM
THE NORTHWEST. NUMERICAL MODEL SOLUTIONS SUGGEST ISOLATED TO
SCATTERED TSTMS WILL DEVELOP THIS AFTERNOON...AND HAVE THEREFORE
INCLUDED VCTS AT THE TERMINALS. EXPECT MOST OF THE ACTIVITY AROUND
KCHS. KEEPING VCTS IN BOTH TAFS DUE TO THE MODELS BACKING OFF ON
COVERAGE.

EXTENDED AVIATION OUTLOOK...SCATTERED SHOWERS AND THUNDERSTORMS...
MAINLY DURING THE AFTERNOON/EVENING HOURS...COULD RESULT IN
TEMPORARY REDUCTIONS IN CIGS/VSBYS FRIDAY THROUGH SUNDAY.
OTHERWISE...VFR CONDITIONS ARE EXPECTED TO PREVAIL.

&&

.MARINE...
NO HIGHLIGHTS EXPECTED THROUGH TONIGHT. SOME MODELS SHOWING WINDS
BRIEFING SURGING TO 15-20 KTS OVER THE SC WATERS...BUT HAVE
DECIDED TO KEEP FORECAST IN THE 10-15 KT RANGE FOR NOW. SEAS
GENERALLY 3 FEET OR LESS. SCATTERED SHOWERS AND THUNDERSTORM
POSSIBLE...MAINLY LATER THIS EVENING AS A WEAK FRONT APPROACHES
THE AREA FROM THE WEST.

THURSDAY AND INTO THIS WEEKEND...WINDS WILL BE GENERALLY OUT OF THE
SOUTHWEST WITH AN ONSHORE COMPONENT NEAR THE COAST. WINDS AND SEAS
WILL BE WELL BELOW AND HEADLINE CRITERIA WITH MAXIMUM SPEEDS MAYBE
JUST A BIT ABOVE 15 KNOTS LATE EACH EVENING INTO THE EARLY MORNING
HOURS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...RFM
SHORT TERM...ALSHEIMER
LONG TERM...JAQ
AVIATION...BDC/RFM
MARINE...ALSHEIMER/RFM/JAQ
Hazardous weather outlook, Aug 15, 3:15 AM EST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
415 AM EDT WED AUG 15 2012

AMZ354-374-GAZ087-088-099>101-114>119-137>141-161100-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
415 AM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

AMZ330-350-352-SCZ040-042>045-047>052-161100-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-ALLENDALE-
HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
415 AM EDT WED AUG 15 2012

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...A STRONG DISTURBANCE WILL MOVE INTO THE
AREA THIS AFTERNOON...PUSHING A COLD FRONT TOWARD THE COAST BY
EARLY THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO ACCOMPANY THIS SYSTEM. CONDITIONS ARE FAVORABLE FOR
SOME OF THE STORMS ACROSS SOUTHERN SOUTH CAROLINA AND THE ADJACENT
COASTAL WATERS TO BECOME SEVERE. DAMAGING WINDS IN EXCESS OF 60
MPH AND LARGE HAIL WILL BE THE PRIMARY HAZARDS. THE GREATEST
CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 2 PM AND 8 PM.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL
NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

In the hours before

Special weather statement, Aug 15, 4:17 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
517 PM EDT WED AUG 15 2012

GAZ137-138-152200-
INLAND LIBERTY-LONG-
517 PM EDT WED AUG 15 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND LONG
COUNTIES THROUGH 600 PM EDT...

AT 515 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF GUM BRANCH TO FORT STEWART  ... NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENHURST...FLEMINGTON...FORT STEWART...GUM BRANCH...HINESVILLE...
MCINTOSH AND WALTHOURVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3204 8174 3184 8141 3171 8161 3195 8187
TIME...MOT...LOC 2118Z 007DEG 1KT 3196 8177 3187 8161

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Liberty

When
August 15, 4:19 PM EST to 4:20 PM EST
Where
Liberty County, 1.36 mi WSW of Hinesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
31.840, -81.620

A tree fell on a house along Windward Drive.

Thunderstorm Wind, Liberty

When
August 15, 4:19 PM EST to 4:20 PM EST
Where
Liberty County, (Lhw)ft Stewart Hine
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.880, -81.570

A 51 knot wind gust was recorded at Fort Stewart.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405876, 405877.